FDA Warns Against Powdered Caffeine

WASHINGTON (AP) -- The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of an Ohio teen.

Even a teaspoon of the powder could be lethal -- it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner of LaGrange, Ohio, died May 27 after consuming it.

The FDA said teenagers and young adults may be particularly drawn to the caffeine powder, which is a stimulant.

The agency said the products are 100 percent caffeine and may carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.

Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.


WILX.com is happy to provide a forum for commenting and discussion. Please respect and abide by the house rules:

Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards.

See full commenting rules...
powered by Disqus
WILX 500 American Road Lansing, MI 48911 517-393-0110
Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 267702121 - wilx.com/a?a=267702121
Gray Television, Inc.